Introduction: Concern exists on the pro-arrhythmic potential of macrolides, namely Torsade de Pointes (TdP). Recent evidence has challenged the common opinion of considering azithromycin a safer therapeutic option, causing emerging regulatory and clinical interest. Materials and Methods: We analyzed cases of drug-induced TdP (2004-2011) submitted to the publicly available FDA Adverse Event Reporting System (FAERS). Four groups of mutually exclusive events were identified in decreasing order of drug-attributable risk: 1) TdP; 2) QT interval abnormalities; 3) ventricular arrhythmia (VA); 4) Sudden Cardiac Death (SCD). They were combined into case definition A (TdP/QT abnormalities) and case definition B (VA/SCD). Both case-by-case analysis (information on concomitant drugs, especially QT-prolonging agents listed by Arizona CERT, and disproportionality approach (Reporting Odds Ratio, ROR, with 95%CI) were carried out. Results: Over the 8-year period, macrolides were associated with 183 and 419 cases of interest (case definition A and B, respectively). Clarithromycin was the most frequently reported (84 and 162 cases), followed by azithromycin (63 and 140). Only 27% of cases of TdP/QT abnormalities with azithromycin occurred in patients >65 years of age (63, 47 and 44% for clari-, ery- and telithromycin, respectively). In cases of TdP/QT abnormalities, concomitant QT-prolonging drugs (Arizona CERT lists 1 or 2) were recorded with a proportion very different among macrolides (11 to 89%). The highest percentage of fatal outcome was recorded for azithromycin (17%). Disproportionality was found for azithromycin, clarithromycin and telithromycin for both events of interest, whereas erithromycin showed disproportion only for TdP/QT abnormalities. Conclusions: Despite inherent limitations of spontaneous reporting analyses, the remarkable proportion of fatal cases and the occurrence of TdP-related events in middle-aged patients strengthen the view that caution is needed before considering azithromycin as a safer therapeutic option among macrolides.

Macrolides and Torsadogenic Risk: Emerging Issues from the FDA Pharmacovigilance Database

RASCHI, EMANUEL;POLUZZI, ELISABETTA;KOCI, ARIOLA;DE PONTI, FABRIZIO
2013

Abstract

Introduction: Concern exists on the pro-arrhythmic potential of macrolides, namely Torsade de Pointes (TdP). Recent evidence has challenged the common opinion of considering azithromycin a safer therapeutic option, causing emerging regulatory and clinical interest. Materials and Methods: We analyzed cases of drug-induced TdP (2004-2011) submitted to the publicly available FDA Adverse Event Reporting System (FAERS). Four groups of mutually exclusive events were identified in decreasing order of drug-attributable risk: 1) TdP; 2) QT interval abnormalities; 3) ventricular arrhythmia (VA); 4) Sudden Cardiac Death (SCD). They were combined into case definition A (TdP/QT abnormalities) and case definition B (VA/SCD). Both case-by-case analysis (information on concomitant drugs, especially QT-prolonging agents listed by Arizona CERT, and disproportionality approach (Reporting Odds Ratio, ROR, with 95%CI) were carried out. Results: Over the 8-year period, macrolides were associated with 183 and 419 cases of interest (case definition A and B, respectively). Clarithromycin was the most frequently reported (84 and 162 cases), followed by azithromycin (63 and 140). Only 27% of cases of TdP/QT abnormalities with azithromycin occurred in patients >65 years of age (63, 47 and 44% for clari-, ery- and telithromycin, respectively). In cases of TdP/QT abnormalities, concomitant QT-prolonging drugs (Arizona CERT lists 1 or 2) were recorded with a proportion very different among macrolides (11 to 89%). The highest percentage of fatal outcome was recorded for azithromycin (17%). Disproportionality was found for azithromycin, clarithromycin and telithromycin for both events of interest, whereas erithromycin showed disproportion only for TdP/QT abnormalities. Conclusions: Despite inherent limitations of spontaneous reporting analyses, the remarkable proportion of fatal cases and the occurrence of TdP-related events in middle-aged patients strengthen the view that caution is needed before considering azithromycin as a safer therapeutic option among macrolides.
2013
Emanuel Raschi; Elisabetta Poluzzi; Ariola Koci; Ugo Moretti; Miriam Sturkenboom; Fabrizio De Ponti
File in questo prodotto:
Eventuali allegati, non sono esposti

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11585/394380
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact